Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 11, NWS Lubbock, TX

June 21, 2023Kent County, Stonewall County, Texas

NWS Lubbock, TX issued this tornado warning at Jun 21, 2023, 10:15 PM CDT for Kent County, Stonewall County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2023, 10:15 PM CDT (03:15 UTC)
Expired
Jun 21, 2023, 11:00 PM CDT
In force
45 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
4.0 in

Counties Kent County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 133 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
4699 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WFUS54 KLUB 220315
TORLUB
TXC263-433-220400-
/O.NEW.KLUB.TO.W.0011.230622T0315Z-230622T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
1015 PM CDT Wed Jun 21 2023

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Southeastern Kent County in northwestern Texas...
  Southwestern Stonewall County in northwestern Texas...

* Until 1100 PM CDT.
    
* At 1014 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 7 miles west of Peacock, or 7 miles southeast 
  of Jayton, moving south at 30 mph. Destructive non-tornadic winds 
  up to 100 mph are also likely with this storm!

  HAZARD...Tornado and softball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Peacock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

This is a dangerous storm, capable of producing giant hail driven by 
hurricane force winds! SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows! If you are caught outdoors, cover your 
head and neck.

&&

LAT...LON 3319 10070 3322 10039 3296 10025 3296 10068
TIME...MOT...LOC 0314Z 342DEG 27KT 3315 10052 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...4.00 IN

$$

MCZ
1 follow-up statement
438 
WWUS54 KLUB 220340
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1040 PM CDT Wed Jun 21 2023

TXC263-433-220400-
/O.CON.KLUB.TO.W.0011.000000T0000Z-230622T0400Z/
Kent TX-Stonewall TX-
1040 PM CDT Wed Jun 21 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN KENT AND SOUTHWESTERN STONEWALL COUNTIES...
    
At 1037 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Rotan, or 14 miles southwest of 
Aspermont, moving south at 30 mph. Destructive non-tornadic winds 
over a large area are also likely with this storm!

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Peacock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

This is a dangerous storm with a history of producing giant hail 
driven by hurricane force winds! SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows! If you are caught outdoors, 
cover your head and neck.

&&

LAT...LON 3319 10070 3322 10039 3296 10025 3296 10068
TIME...MOT...LOC 0337Z 337DEG 27KT 3300 10041 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

MCZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Jun 21, 6:40 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 21, 6:40 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
640 PM CDT Wed Jun 21 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 218 PM CDT Wed Jun 21 2023

Ridging continues to persist over the Central U.S. A MCS dissipated
across Oklahoma earlier this morning dragging an outflow boundary
southward across the Texas Panhandle. Expected interaction between
the outflow and a dryline that stretches from Amarillo to Lake Alan
Henry appears to be the best focus for convective initiation later
this afternoon and evening. Unseasonably high dewpoints in the upper
70s are dominating the moist sector with a sharp gradient noted to
the west of the dryline. Model guidance suggests forcing from the
dryline may be enough to break the cap and initiate convection by
late afternoon in the eastern South Plains/ western Rolling Plains
where moisture advection has been maximized. 50 kt westerly winds
aloft with nearly 20 kt southeasterly winds at the surface in the
east of our CWA indicate enough shear to support organized
thunderstorms. Ample CAPE too is available for intense storms to
develop if the cap is broken which is still suggested in most
model soundings. Softball sized hail and 80mph winds remain the
main threats. A tornadoes or two cannot be ruled out with the
stronger activity particularly in the extreme southeastern Texas
Panhandle and northern Rolling Plains.

Once storms have moved out of our CWA overnight, tomorrow morning
should remain fairly tranquil.  Continuing on the pattern of this
morning, with RH values near 100% across the Rolling Plains, have
made mention of patchy fog.  At this point, I don't anticipate dense
fog unless we get quite substantive rainfalls and cooler advect. ion
in the wake of the convective activity. For tomorrow, we are
advertising somewhat cooler temperatures than today (closer to the
century mark in areas where we are seeing 105-109 this afternoon)
thanks to a 20 or so meters in height falls though the past two days
have seen some surprises with highs. Still, trended Max T values
toward the high side of guidance based on these trends.  A bigger
question is the prospect for thunderstorm activity again in our
eastern counties on Thursday afternoon.  With the cooler
temperatures, and no substantive cooling aloft, one would expect
less precipitation opportunity than today though forecast soundings
do hint at an environment close to CI.  A stout capping inversion
appears to remain in place up near CDS with some degree of an EML
indicated.  This looks to be a stretch, but airmass modification
with top-down moistening may be the mechanism that provides such an
opportunity.  Confidence in storm development in the east is meager
at best and areas west of the escarpment should remain dry.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 218 PM CDT Wed Jun 21 2023

Very hot temperatures will remain the focus of the forecast period
as a strong upper level high is progged to expand northward this
weekend, becoming centered near the Big Bend on Sunday, toward
northwest Texas on Tuesday, and then toward the Metroplex on
Wednesday. Through the his period, the expansive ridge will extend
from Arizona to Louisiana while heights consistently range from 594
to 597 dam at the 500 mb level. This should result in high
temperatures in the Saturday through Wednesday period in a range
mostly from the upper 90s to near 110 again. Before then, late day
and evening thunderstorms will remain a possibility along and east
of the dryline as a series of upper level short wave troughs migrate
through the northern end of the upper ridge and give some support to
the diurnally driven convection. Precip chances will remain low both
days with a slight chance mention sufficing at this time.

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Wed Jun 21 2023

Severe thunderstorms will be possible at KCDS this evening as
storms slowly move to the southeast. Large hail, gusty and erratic
winds, and frequent lightning will be possible with any
thunderstorm. Thunderstorms should dissipate by 04z. Late tonight
into early Thursday morning MVFR to IFR ceilings will expand from
north to south and potentially impact all three TAF sites. These
low ceilings should dissipate late tomorrow morning with VFR
conditions expected thereafter.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ034-035-040>042.

&&

SHORT TERM...26
LONG TERM....07
AVIATION...58
Hazardous weather outlook, Jun 21, 11:10 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1110 AM CDT Wed Jun 21 2023

TXZ021>044-221615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1110 AM CDT Wed Jun 21 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible later this afternoon and evening
east of a dryline expected to stall near the edge of the Caprock. If
a strong cap can be overcome, supercell storms are likely and could
produce giant hail to softball size and wind gusts around 80 mph.
Although unlikely, a tornado is also possible.

Additionally, expected temperatures of 105 to 109 this afternoon have
prompted a heat advisory for the southeastern South Plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Thursday and Friday during the
afternoon/evening hours, mainly off the Caprock.

Triple-digit heat will return by this weekend and looks to
continue well into next week with potential for heat advisories.

In the hours before

Local storm report, Jun 21, 9:45 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
945 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     Tstm Wnd Gst     1 W Spur                33.48N 100.88W
06/21/2023  M84 MPH          Dickens            TX   Mesonet

&&

AP
Local storm report, Jun 21, 9:49 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
949 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     Tstm Wnd Gst     10 WSW Guthrie          33.57N 100.48W
06/21/2023  M67 MPH          King               TX   Mesonet

&&

AP
Local storm report, Jun 21, 9:51 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
951 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     Tstm Wnd Gst     3 NNE Roaring Springs   33.94N 100.85W
06/21/2023  M80 MPH          Motley             TX   Mesonet

&&

AP
Local storm report, Jun 21, 9:55 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
955 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Tornado          3 E Afton               33.76N 100.77W
06/21/2023                   Dickens            TX   NWS Employee

&&

AP
Local storm report, Jun 21, 9:58 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
958 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     Tstm Wnd Gst     6 NW White River Lake   33.54N 101.17W
06/21/2023  M59 MPH          Crosby             TX   Mesonet

&&

AP
Local storm report, Jun 21, 10:06 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
1006 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Tstm Wnd Gst     1 SSE Jayton            33.24N 100.57W
06/21/2023  M100 MPH         Kent               TX   Mesonet

&&

AP

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:25 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBriscoe, Floyd, Hall, Motley50 min
Jun 21, 7:45 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBriscoe, Hall33 min
Jun 21, 7:56 PM CDTTornado WarningLUBDickens, Motley34 min
Jun 21, 8:23 PM CDTTornado Warning Tornado observedLUBDickens, Motley37 min
Jun 21, 8:55 PM CDTSevere Thunderstorm Warning Destructive damage threatLUBDickens, Motley24 min
Jun 21, 8:55 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBCottle, Dickens, King65 min
Jun 21, 9:12 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBFloyd, Motley33 min
Jun 21, 9:40 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBDickens, Motley35 min
Jun 21, 9:41 PM CDTTornado WarningLUBDickens, Kent, King, Stonewall49 min
Jun 21, 9:50 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCrosby, Dickens, Garza, Kent55 min
Jun 21, 9:51 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCrosby, Dickens, Garza, Kent54 min
Jun 22, 5:47 PM CDTSevere Thunderstorm WarningLUBChildress41 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.